• linkedin
  • Increase Font
  • Sharebar

    A Drug Causes Hundreds of Deaths and Millions of ADEs

    FDA approvals do not necessarily mean that a drug will not later receive additional warnings. Actemra (tocilizumab), a medication for rheumatoid arthritis (RA), has recently been investigated for unlabeled side-effects that have allegedly lead to hundreds of deaths. But when warnings have not been issued yet, how can a pharmacist help?

    A recent investigation by STAT found reports of over hundreds of deaths caused by unlabeled side-effects on the RA medication Actemra (tocilizumab).1

    Actemra hit the market in 2010 and many were excited for its apparent benefits over other RA medications. Unlike other drugs, it didn’t have issues relating to heart attacks, heart failure, or lung problems. However, after investigating 500,000 side-effect reports on RA drugs, the STAT investigation found that these risks are as high or even higher with Actemra than with other RA drugs.

    These issues include a doctor saying that a 73-year-old man’s fatal brain bleeding could only have been caused by Actemra. And the drug’s manufacturer, Roche, saying of a 62-year-old woman’s heart attack “The company assessed fatal myocardial infarction as related to (Actemra).” These issues have been known for years. But neither the FDA nor Roche have taken any steps to alter the drug’s label.

    When researchers at the FDA were debating the decision to approve Actemra, they feared that it could be a repeat of Vioxx, another arthritis drug that seemed safe in short-term trials but ended up causing problems with more widespread and longer use. Some worried that patient data showing elevated blood lipids could create heart problems over time.

    The drug was ultimately approved on the condition that it sponsor multiyear studies to monitor adverse effects, but none of the suspected effects would be put onto the drug’s label. The problem, according to patients STAT spoke with, is not that the drug is more dangerous than other RA drugs—it seems to carry many of the same risks—but that the label carries no warnings and leaves patients unaware of potential side-effects.

    The FDA added “fatal anaphylaxis” to the label in 2011 at the request of Roche after two deaths occurred. The FDA has looked at the drug two other times, but has not added any additional labels. Roche also performed multiple studies it says points to the safety of the drug, studies that the STAT investigation disagreed with.

    Up next: The Pharmacist's Role

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available